Indiana, 2007

Flood in Indiana, January 17 to 19, 2007

January 17 to 19, 2007 · NWS LMK · 1 event in 1 county or zone

Recent rains have brought high levels to many southern Indiana Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Recent rains have brought high levels to many southern Indiana Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 16, 10:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 16, 10:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 PM EST TUE JAN 16 2007

.UPDATE...
CLOUDS HAVE HELD ON MUCH OF THIS EVENING BUT APPRECIABLE CLEARING IS
NOW WORKING IN FROM THE NE. AS LOW LEVEL FLOW TURNS FROM N TO MORE
OF A NE DIRECTION OVERNIGHT...EXPECT THIS TREND TO CONTINUE SO WILL
GO WITH PARTLY CLOUDY NE TO MOSTLY CLOUDY SW. SOME SCATTERED
FLURRIES OR -SHSN WILL REMAIN THROUGH ROUGHLY MIDNIGHT BEFORE
DISSIPATING. VSBYS ARE NOT THAT LOW WITHIN -SHSN SO NOT EXPECTING
ANY ACCUMS. TEMPS/DEWPOINTS/WINDS ARE ON TRACK SO NOT CHANGES NEEDED
THERE. IT WILL STILL BE A COLD NIGHT WITH READINGS DROPPING INTO THE
UPPER TEENS.

UPDATED FORECAST OUT BY 1030 PM EST.

CS

&&

.PREV DISCUSSION... /ISSUED 613 PM EST TUE JAN 16 2007/

UPDATE...
EARLY UPDATE TO INCREASE CLOUD COVER AT LEAST THROUGH THE EVENING
HOURS. LATEST RUC LOW LEVEL RH FIELDS SHOW LOWER CLOUDS HANGING
AROUND OVER THE CWA THROUGH AT LEAST 6Z OR SO...AS WINDS TURN FROM
N TO NE WITH HIGH PRES MOVING INTO THE OHIO RIVER VALLEY. THIS
SAME TREND WILL BE APPLIED TO THE 0Z TAFS...KEEPING MVFR/VFR CIGS
IN THROUGH THE EARLY OVERNIGHT HOURS. FEEL THAT CLOUDS SHOULD
DECREASE IN COVERAGE OVERNIGHT WITH DRIER AIR ADVECTING IN FROM
THE NE. WILL CONTINUE MENTION OF FLURRIES OR VERY LIGHT -SHSN THIS
EVENING PER LATEST RADAR OBSERVATIONS...HOWEVER VSBYS SHOULD NOT
GET MUCH BELOW 4SM.

UPDATED FORECAST OUT BY 630 PM EST.

CS

PREV DISCUSSION... /ISSUED 250 PM EDT MON JAN 16 2007/

SHORT TERM (TONIGHT AND WEDNESDAY)...

MAIN FCST PROBLEM FOR SHORT TERM IS DEALING WITH MIN AND MAX
TEMP TRENDS AND THE INTERRELATED CLOUD TRENDS. THE SFC AND LOW
LEVEL WINDS WILL BECOME QUITE LIGHT AND GRADUALLY SHIFT AROUND TO
THE EAST NORTHEAST TONIGHT AND SOUTHEAST ON TUESDAY. THE REMNANTS OF
THE LAKE EFFECT PLUME CLOUDS THAT ARE GRADUALLY DIMINISHING WILL
LIKELY MOVE WSW ACROSS A PORTION OF THE FCST AREA TONIGHT IN THE FORM
SCT TO BKN CLDS AT LEAST. WILL RAISE THE MIN TEMPS A BIT TO ACCOUNT
FOR MORE CLOUDS. TOMORROW WILL LOTS OF SUN...MAX TEMPS MORE OR LESS
IN LINE WITH THE MAV.

A LESSER CONCERN BUT STILL IMPORTANT IS THE LINGERING FLURRIES...
WILL KEEP MENTION OF SAME OVER ALL BUT THE VERY SOUTHWEST PORTIONS
OF THE FA DURING THE EARLY NIGHT HOURS.

--21

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)..

WEDNESDAY NIGHT THROUGH SATURDAY...

CURRENT LOOK GOOD THROUGH THIS FORECAST PERIOD.  SHORT TO MEDIUM
RANGE MODELS ARE DECENT AGREEMENT THROUGH FRIDAY WITH GENERALLY
BROAD ZONAL FLOW ALOFT AND SFC HIGH PRESSURE KEEPING THE DISTRICT
FAIRLY DRY.  TEMPERATURES WILL BE FAIRLY SEASONAL...IF NOT SLIGHTLY
BELOW NORMAL WITH HIGHS THURSDAY IN THE UPPER 30S NORTH TO AROUND 40
IN THE SOUTH.  OVERNIGHT LOWS THU MORNING WILL BE IN THE LOWER TO
MID 20S WITH MID TO UPPER 20S EXPECTED FOR THURSDAY MORNING.  BY
LATE THURSDAY...BOTH THE WRF AND GFS SOLUTIONS BRING A DEEPENING
UPPER LEVEL CLIPPER TROF THROUGH THE REGION.  WRF IS A BIT WEAKER
THIS FEATURE THAN THE GFS.  OVERALL THE GFS HAS TRENDED A BIT DRIER
IN ITS SOLUTION BUT DOES BRING SOME LIGHT PRECIP INTO TN AND SE KY
THROUGH THE PERIOD.  HOWEVER...BOTH MODELS AGREE THAT THIS SYSTEM
WILL BRING ANOTHER SHOT OF COLD AIR BACK INTO THE REGION.  LOWS
SATURDAY MORNING WILL DIP INTO THE LOWER 20S WITH AFTERNOON HIGHS
WARMING BACK INTO THE LOW TO MID 30S.

SATURDAY NIGHT THROUGH TUESDAY...

MAIN FORECAST FEATURE IN THE EXTENDED PERIOD WILL BE UPPER LEVEL
WAVE FORECAST TO EJECT OUT OF THE DESERT SOUTHWEST AND INTO THE
SOUTHERN STREAM LATE SATURDAY AND EARLY SUNDAY.  GFS SOLUTIONS FROM
THE PAST SEVERAL DAYS HAVE BEEN ADVERSING SFC WAVE OF LOW PRESSURE
EJECTING OUT OF TEXAS AND HEADING NE THROUGH THE SOUTHERN STATES.
LOW-LEVEL WARM AIR ADVECTION AND MOISTURE TRANSPORT LOOKS TO DEVELOP
AHEAD OF THIS SYSTEM WITH PRECIPITATION OVERSPREADING THE REGION
DURING THE DAY ON SUNDAY.  12Z OP GFS HAS COME IN WITH DOUBLE BARREL
SFC LOW STRUCTURE AS THE H5 CLOSED LOW IS A BIT MORE NORTH IN THIS
RUN.  12Z GFS ENSEMBLES ARE A LITTLE FURTHER SOUTH...BUT THERE IS
STILL SOME 1-2 STRD DEV IN THE HEIGHT FIELDS.  BASED ON THE LATEST
RUNS AND OVERALL TRENDS...STILL LOOKS LIKE ENOUGH COLD AIR SHOULD BE
IN PLACE FOR MOSTLY SNOW SUNDAY NIGHT WITH A RAIN/SNOW/SLEET MIXTURE
POSSIBLY OCCURING DURING THE DAY ON MONDAY AS LOW-LEVEL WAA SEEMS TO
BE MAXIMIZED.  GIVEN THAT THIS IS SOME SIX DAYS OUT...PROBABLY WILL
SEE MANY SHIFTS IN THE MODELS OVER THE NEXT SEVERAL DAYS...BUT THE
SYSTEM CERTAINLY COULD BE THE FIRST SIGNIFICANT WINTER EVENT OF THE
SEASON.  ONCE THIS SYSTEM MOVES EAST...LONG RANGE MODELS SHOW GOOD
AMOUNT OF ARCTIC AIR INFILTRATING MUCH OF THE EASTERN US. BURRRR...

-JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 16, 10:25 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EST TUE JAN 16 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1025 PM EST TUE JAN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THE OHIO RIVER NEAR TELL CITY IS FORECAST TO GO ABOVE FLOOD
STAGE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

LATE IN THE WEEKEND...A WEATHER SYSTEM IS FORECAST TO MOVE OUT OF
THE SOUTHWESTERN U.S. INTO THE SOUTHEASTERN STATES.  THIS SYSTEM
WILL BRING A MIX OF WINTRY PRECIPITATION TO THE REGION SUNDAY
AFTERNOON THROUGH MONDAY.  AT THIS TIME THERE IS STILL CONSIDERABLE
UNCERTAINTY ABOUT THE TRACK OF THIS SYSTEM.  THEREFORE...STAY TUNED
TO THE LATEST FORECASTS DURING THE WEEK.

THE OHIO RIVER NEAR TELL CITY IS FORECAST TO REMAIN ABOVE FLOOD
STAGE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CS/AB/MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
January 17, 12:00 AM EST to January 19, 11:00 PM EST
Where
Washington County, 4 mi W of Millport
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.770, -86.174

Recent heavy rains brought the East Fork of the White River above flood Stage. A man drowned around 8 pm Thursday evening January 18th after attempting to drive south from Jackson County into Washington County across a water covered bridge 1 mile east of Sparksville. His car was found on January 20th, and his body was discovered on January 21st in 3 feet of water on the Washington County side of the White River.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Washington2007-01-1827MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5058.